Naval Medical Center Portsmouth Portsmouth, VA, United States
Emma Neahusan, BS, Carson Williams, BS, Melissa Lee, MS, DO, Brett Sadowski, MD Naval Medical Center Portsmouth, Portsmouth, VA
Introduction: Glucagon-like Peptide 1 (GLP-1) agonists are commonly used to treat diabetes. The adverse effects of these drugs are relatively established; hepatoxicity is not currently a well-reported association. There have been two reports of GLP-1 induced liver injury, consistent with drug-induced liver injury (DILI) and autoimmune hepatitis (AIH).1,2 We present a case of severe, mixed liver injury soon after initiation of Dulaglutide, which resolved with medication cessation.
Case Description/Methods: A 53-year-old female with diabetes presented with 2 weeks of diffuse pruritus, yellowing of her eyes, pale stools, dark urine, and fatigue. She had no social risk factors for viral hepatitis. Dulaglutide 0.75mg weekly was started 15 days prior. Labs demonstrated elevated AST 1470U/L, ALT 1910U/L, lipase 357U/L, ALP 493U/L, total bilirubin 9.8mg/dL, and direct bilirubin 5.1mg/dL with an R-factor of 13.9 indicating a hepatocellular pattern. Albumin and coagulation profile were normal. Viral and autoantibody panels were negative. IgG levels elevated to 2909mg/dL. MRI showed periportal edema and lymphadenopathy but was otherwise normal, without masses or ductal dilation. A core liver biopsy was done and showed necroinflammatory activity with mixed infiltrates containing plasma cells and eosinophils. Her only treatment was discontinuation of her Dulaglutide. At follow-up, labs normalized and symptoms have not recurred.
Discussion: In this case of severe, acute-onset of mixed liver injury, top diagnoses to consider include DILI and AIH, both of which were still possibilities based on the histological evaluation. With a Roussel Uclaf Causality Assessment Method (RUCAM) score of 8, Dulaglutide is highly likely to be the cause of her drug-induced AIH like injury.3 These findings support that Dulaglutide, and possibly other GLP-1 agonists, carries a rare but not insignificant risk for hepatotoxicity. Further investigation is warranted to assess the hepatotoxic potential of this drug class.
1.Kern, Emily, et al. “Liraglutide-Induced Autoimmune Hepatitis.” JAMA Internal Medicine, vol. 174, no. 6, 2014, p. 984., doi:10.1001/jamainternmed.2014.674. 2.Patel, Anish Vinit, et al. “Drug-Induced Liver Injury Due to Dulaglutide Use.” American Journal of Therapeutics, 2019, p.1, doi:10.1097/00045391-900000000-98485. 3.Hayashi, Paul H. “Overview of Causality Assessment in Drug‐Induced Liver Injury.” Clinical Liver Disease, vol. 9, no. 2, 2017, pp. 29–33., doi:10.1002/cld.615.
Disclosures: Emma Neahusan indicated no relevant financial relationships. Carson Williams indicated no relevant financial relationships. Melissa Lee indicated no relevant financial relationships. Brett Sadowski indicated no relevant financial relationships.
Emma Neahusan, BS, Carson Williams, BS, Melissa Lee, MS, DO, Brett Sadowski, MD. P2925 - Autoimmune Hepatitis-like Drug Injury of the Liver Associated with the Glucagon-like Peptide 1 (GLP-1) Agonist Dulaglutide, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.